Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Binghamton, NY

August 9, 2003Chemung County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 9, 2003, 7:47 PM EDT for Chemung County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 7:47 PM EDT (23:47 UTC)
Expired
Aug 9, 2003, 10:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chemung County, NY

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 092351
FFWBGM
NYC015-100245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
747 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CHEMUNG COUNTY IN CENTRAL NEW YORK

* UNTIL 1045 PM EDT.

* AT 743 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE   
RAINFALL OVER THE FOLLOWING LOCATIONS...BIG FLATS...ELMIRA...ELMIRA 
HEIGHTS...HORSEHEADS...PINE CITY...SEELY CREEK...AND SOUTHPORT.

RADAR ESTIMATES SHOW THAT BETWEEN 1.5 AND 2 INCHES OF RAIN HAS 
FALLEN IN WESTERN CHEMUNG COUNTY SO FAR THIS EVENING.  THIS IS ON 
TOP OF HEAVY RAINS THEY HAD EARLIER TODAY.  ADDITIONAL DOWNPOURS  
ARE EXPECTED THROUGH AT LEAST 845 PM...WHICH WILL ONLY AGGRAVATE 
EXISTING RUNOFF PROBLEMS. 

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4202 7698 4201 7682 4223 7674 4220 7694

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:35 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 3:35 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SAT AUG 9 2003

ISSUED A FLOOD WATCH FOR ENTIRE CWA EXCEPT FAR NRN ZONES. PERSISTENT
SHORT WAVES OVER THE MID ATLANTIC REGION HAS GIVEN THE UPPER LEVEL
TROF OVER THE NE A SLIGHT NEGATIVE TILT. THIS HAS RESULTED IN A GOOD
TROPICAL FEED ALONG WITH A LONG FETCH OF ATLANTIC INFLOW. THIS ALONG
WITH DECENT UPPER LEVEL DIVERGENCE THROUGH 06Z WILL RESULT IN PLENTY
OF SHOWER AND THUNDERSTORMS FOR A GOOD PORTION OF THE NIGHTTIME
PERIOD. WITH WET ANTECEDENT CONDITIONS A FLOOD WATCH WAS
WARRANTED.

SUNDAY...WITH WEAK SFC WAVE IN VCNTY AND WEAK SFC TROF TO CROSS AREA
DURING THE AFTERNOON...CONTINUED WITH LIKELY AFTERNOON POPS AND CHC
FOR MORNING HOURS.

SUNDAY NIGHT AND MONDAY...LITTLE CHANGE FROM PREVIOUS FORECAST. WILL
CONTINUE WITH CHC POPS SUNDAY NIGHT AND LIKELY POPS MONDAY AFTERNOON
IN ALL ZONES BUT FAR SE ZONES AS SFC COLD FRONT APPROACHES REGION
LATE DAY.

EXTENDED PERIOD (MON NGT - SAT)

MODELS INDICATING A MORE PROGRESSIVE +PNA PATTERN THROUGH NEXT WEEK.
ENSEMBLES INDICATING THAT FRONT WILL MOVE ACROSS CWA SOMETIME
TUESDAY MORNING...BUT STILL THINK ITS TOO EARLY TO FINE TUNE TIMING
OF PRECIP...SO WILL KEEP CHC POPS IN THROUGH THE DAY...BUT REMOVE
THEM TUES NIGHT.  MODELS ALSO INDICATING SOMEWHAT DRIER AIR WILL BE
PUSHING IN...SO HAVE ADJUSTED TEMPS AND DEW POINTS...STAYING NEAR
(FOR MINS) OR SLIGHTLY ABOVE (FOR MAXES) SEASONAL NORMS.  ONCE THE
SFC RIDGE MOVES IN ON WED...LOOKS LIKE IT WILL HOLD THROUGH THE END
OF THE WEEK.

AVIATION...
SHRA/TSRA CONTAINING HEAVY RAINFALL WILL BECOME WIDESPREAD THIS
AFTERNOON...DROPPING VFR CONDITIONS TO MVFR...AND POSSIBLY EVEN
LIFR...AT ANY TIME.  AS FLOW OFF ATLANTIC INCREASES PREVAILING
CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING.  CEILINGS WILL
CONTINUE TO LOWER OVERNIGHT...AND THAT COMBINED WITH FOG WILL SEND
SOME LOCATIONS DOWN TO IFR/LIFR (MOST LIKELY ELM/BGM/ITH) AFTER
MIDNIGHT.

.BGM...FLOOD WATCH THOUGH TONIGHT...
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072.

SHORT TERM...RRM
EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Aug 9, 6:52 AM EDT, 12 hours 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
650 AM SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH DAYTIME
HEATING AND A MOIST ATMOSPHERE IN PLACE. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE PONDING
OF WATER OR FLOODING OF LOW-LYING OR URBAN AREAS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 9, 4:40 PM EDT, 3 hours 7 minutes before
NYZ009-037-092145-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE BINGHAMTON NY
440 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH GUSTY WIND MOVING THROUGH THE AREA...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WIND AND TORRENTIAL RAIN NEAR WEST OF
THE ROME/UTICA AIRPORT...MOVING NORTHWEST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
TABERG AND LEE AT 500 PM.
BOONVILLE AT 505 PM.
GLENMORE AND BLOSSVALE AT 515 PM.
CAMDEN AND FLORENCE AT 530 PM.

THE THUNDERSTORMS MAY PRODUCE EASTERLY WIND GUSTS TO 50 MPH, AND ONE
TO TWO INCHES OF RAINFALL IN A ONE HOUR PERIOD.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

GILT
Local storm report, Aug 9, 5:30 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0530 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    ORISKANY                  NY   FLOOD
08/09/03   ONEIDA                         NUMEROUS ROADS CLOSED AND
                                          BASEMENTS FLOODED.

MJC
Local storm report, Aug 9, 6:28 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0628 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    WHEELER                   NY   FLASH FLOOD
08/09/03   STEUBEN                        WASHOUTS ALONG ROUTE 53.
                                          WATER FLOWING ACROSS
                                          BRIDGE.

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:40 PM EDTFlash Flood WarningBGMSteuben3 hr
Aug 9, 4:52 PM EDTFlash Flood WarningBGMOneida3 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.